Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking namenda for advanced alzheimers. Noticed swelling and discoloration on leg. Side effect?

User rating for this question
Very Good
Answered by

Pathologist and Microbiologist
Practicing since : 2006
Answered : 6665 Questions
Wife has advanced Alzheimer's and has been taking Namenda for 5 years,
Today she has one swollen foot at discolored leg, above ankle. Yellow/green.
Noticeable temp diff between left and right feet.
She does not walk by herself
Namenda liver damage?
Posted Tue, 23 Apr 2013 in Alzheimer's
Answered by Dr. Shailja Puri 19 minutes later

Thanks for your query.

The drug Namenda hasa number of side effects especially after using it for long duration.
The side effects vary from mild nausea and vomiting to liver damage. Liver damage is more common in patients in whom a liver is compromised previously.

However, the symptoms that you have mentioned are not due to liver failure.
A yellow-green discoloration of the leg along with a difference in temperature (most probably higher on the discolored leg).

These are features on infection. Nemenda is known to cause skin lesions like rash, pruritis, cellulitis (infection), eczema, dermatitis etc.

Nemanda is also known to have hematological manifestations like leucopenia (decrease in number of white blood cells which protect the body from infections).
The is a predisposing factor for developing skin infection.

Please visit your doctor for the management of skin lesion and adjustment of the dose.
A complete hemogram should also be added to know the counts of blood cells.

If you have more queries, i will be glad to answer.
Dr Shailja P Wahal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor